Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
132 Doctors are Online

On Loestrin since a year, get seizures a night before starting cycle. All tests inconclusive. Loestrin or cycle related?

Hi,I have been taking Loestrin 24 for almost a year now and two months ago had my first seizure. The seizure was the night before I started my cycle. All of the tests showed no findings and the doctor gave me less than a 5% of having another one. My husband and I decided to stop taking the pill and I just had two seizures this past Sunday which was the day I started my cycle. I was admitted thru the ER and hospitalized for two days. Another battery of tests were done and all were inconclusive. I was started on Keppra and have been taking 500mg twice a day until I see my neurologist next Tuesday. We are just curious if loestrin can be related or can this be related to my cycle.
Asked On : Tue, 6 Nov 2012
Answers:  1 Views:  88
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics
General & Family Physician 's  Response
Hello. I'm sorry you've been having problems. While it's fairly clear that reproductive hormones play a role in triggering seizures in epileptic women (estrogens tend to increase susceptibility to seizures, while progesterone generally has the opposite effect), it isn't clear what role birth control pills play in triggering seizures in otherwise healthy women. In women who suffer from a certain form of epilepsy called catamenial epilepsy (meaning their seizures occur at certain times in their menstrual cycles), taking birth control pills has been linked to an increased frequency of seizures.

Your situation presents one of those "chicken-or-egg" dilemmas: it's possible you would have started having seizures whether you were on birth control pills or not. It's also quite conceivable your birth control pills played a role. Unfortunately, at this point it isn't possible to say whether you'd continue to have seizures if you DIDN'T take birth control pills. Given time, you and your neurologist may be able to explore this issue further. For now, though, it's important to see how things go for several cycles while you're taking the Keppra.
I hope that answers your question, and good luck!
Answered: Wed, 7 Nov 2012
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
 

 

Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor